Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Nov 16, 2021, 4:40 PM MST for Missoula County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 16, 2021, 4:40 PM MST (23:40 UTC)
- Expired
- Nov 16, 2021, 5:30 PM MST
- In force
- 50 min
- Issued by
- NWS Missoula, MT
- Hail
- 0.00 in
- Wind
- 30
County Missoula County, MT
The radar
The Missoula radar (KMSX), 20 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
809
WWUS85 KMSO 162340
SPSMSO
Special Weather Statement
National Weather Service Missoula MT
440 PM MST Tue Nov 16 2021
MTZ004>006-043-170030-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
440 PM MST Tue Nov 16 2021
...Intense snow showers will impact portions of southeastern Mineral
and southwestern Missoula Counties through 530 PM MST...
At 438 PM MST, Doppler radar was tracking intense snow showers along
a line extending from Alberton to 16 miles southeast of Bonner-West
Riverside. Movement was east at 35 mph.
HAZARD...Visibility one-half mile or less, and quickly changing road
conditions from bare, to snow covered. Interstate 90 and
Highway 93 will be the most impacted. Take care during the
evening commute.
SOURCE...Radar indicated.
IMPACT...Low visibility could result in hazardous driving conditions.
Locations impacted include...
Missoula, Lolo, Alberton, Bonner-West Riverside, East Missoula, Wye,
Clinton, Cyr and Turah.
LAT...LON 4684 11365 4669 11377 4675 11402 4701 11461
4704 11452
TIME...MOT...LOC 2338Z 283DEG 32KT 4701 11450 4673 11363
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Nov 16, 2:31 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Nov 16, 2:31 PM MST, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Missoula MT 231 PM MST Tue Nov 16 2021 .DISCUSSION...As the focus shifts from the damaging winds experienced last night to snow bands developing this afternoon, the forecast for the rest of this evening will involve snow and lingering winds for much of the region. Bands of moderate to heavy snow are becoming more organized this afternoon and will persist through the evening commute and perhaps a few hours thereafter, mainly impacting west central Montana and the I-90 corridor. Winter driving conditions are already being observed over Lookout and Lolo passes, both of which will continue to remain slick as snow continues. Our main concern exists for the Missoula, Bitterroot, and surrounding I-90 corridor communities as bands of snow intensify into the evening. Road conditions could quickly change to snow-covered and icy along with quickly lowering visibility. Snow bands and their resultant impacts are short duration events but can pack a heavy punch if/when they occur, so travel with care this evening and be alert to highly changeable conditions. Seasonable temperatures and drier conditions are expected for Wednesday, with another round of snow likely Thursday into Friday. The focus of precipitation will be along the Montana/Idaho border and much of north central Idaho. Lolo and Lookout Passes will once again experience wintry driving conditions with periodically lowered visibility, particularly early Friday morning. Adjacent valleys may also pick up very light amounts of snow during this timeframe. Snow showers will continue to linger in the terrain on Saturday under unstable northwesterly flow, with maybe a few snow showers making their way down to valley floors Saturday afternoon before dissipating. Sunday into early next week looks to be dry and seasonable under a brief ridge of high pressure, with the next cold front possible by Monday night/Tuesday. && .AVIATION...West to northwesterly winds remain elevated at all terminals across the Northern Rockies this afternoon, with gusts peaking in the 30 to 40 knot range. This is expected to continue through late this evening before gradually tapering off overnight. Unstable conditions have lead to snow bands forming and extending across west central Montana and portions of north central Idaho. These bands could produce moderate to heavy bursts of snow, rapidly dropping visibility, and decreased traction in areas of more intense snow bands. Snow bands will likely impact KMSO and KBTM through 17/0300Z before shifting south and east and out of the area. Calmer winds and drier conditions are then expected for Wednesday across the Northern Rockies. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Nov 16, 4:40 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
440 PM MST Tue Nov 16 2021
MTZ004>006-043-170030-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
440 PM MST Tue Nov 16 2021
...Intense snow showers will impact portions of southeastern Mineral
and southwestern Missoula Counties through 530 PM MST...
At 438 PM MST, Doppler radar was tracking intense snow showers along
a line extending from Alberton to 16 miles southeast of Bonner-West
Riverside. Movement was east at 35 mph.
HAZARD...Visibility one-half mile or less, and quickly changing road
conditions from bare, to snow covered. Interstate 90 and
Highway 93 will be the most impacted. Take care during the
evening commute.
SOURCE...Radar indicated.
IMPACT...Low visibility could result in hazardous driving conditions.
Locations impacted include...
Missoula, Lolo, Alberton, Bonner-West Riverside, East Missoula, Wye,
Clinton, Cyr and Turah.
LAT...LON 4684 11365 4669 11377 4675 11402 4701 11461
4704 11452
TIME...MOT...LOC 2338Z 283DEG 32KT 4701 11450 4673 11363
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHNearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.